Despite being a massive fan of football, I had never been to a stadium to watch a live match. So when it was announced that the Ghana Black Stars were to play England at Wembley Stadium, I knew this was an opportunity too good to miss.
The road to Wembley started around 10 am. There were 10 of us in total, driving down in 2 cars. So there I stood, in the freezing cold, waiting for my ride – which was apparently “ten minutes” away…
10:30 am: Off we go! Next stop, Birmingham!
12 O’clock : Finally, we’re in Birmingham. It only took an hour and half of driving at the national speed limit. I have no idea what we were doing there, except to have some McDonald’s and then walk around Bullring Shopping Centre. We then went on a customary Sports Direct visit and somehow come out with a tennis ball. Which I’m sure no one actually paid for.
1pm : Back on the road and there is still 80 miles to go.
5pm – We finally breach the M25 and as the Canadian in our mist puts it “why do all English cities look the same?”.
5:30pm – London traffic strikes! We’ve now moved about 10 yards in 30 minutes. Just the beautiful surroundings of Tooting to look at. Sigh!
6pm – Standing inside Gold Coast African pub holding our menus, ready to murder some Ghanaian food…
6:01pm – Standing outside Gold Coast African pub with hands on heads. Banku = £3, Okro Stew = £13. I wonder what kind of special okro this was?
6:30pm – Back on the road to Wembley. After wasting over an hour looking for good quality food to prep us for the game, we leave with some Plantain Chips, Zuya and some below par Jollof rice which is seconds away from being chucked out the window (into a bin). However being the good friend I am, I decided to volunteer to eat the rest. I ate the whole thing :D!
7:20pm – We can now see the Wembley arc, but we are still far away from the stadium and approaching heavy traffic. As we get closer to the stadium, the environment begins to feel distinctively Ghanaian. I am not only talking about the sheer number of congregated Ghanaians, but the driving too. From horns blazing left and centre to drivers cutting in front of you without signalling. It felt just like home!
7:30pm – We spend 10 minutes looking for a place to park, before ending up on a hill in a residential area nearly a mile away.
7:40pm – A long run…jog…walk later and we are greeted by virtually thousands of Black Stars fans, who are also following Ghanaian timekeeping by being outside of the stadium with 20 minutes to kick-off.
7:50pm – It is 10 minutes to kick-off and I am still outside the stadium. To think I left home at 10 am.
7:55pm – We finally make our way up the escalators with ‘God save the Queen’ getting louder as we emerge from the turnstiles into the stands. The Atmosphere is absolutely buzzing!
8pm – The game kicks off 8pm on the dot. I didn’t even hear the whistle blow, but then again, I am sat in the cheap seats.
Half Time – Some free-stylers do their stuff on the pitch.
75 minutes – The Ghana fans suddenly break into song. ‘Yɛ bɛ yɛ dede, Yɛ bɛ yɛ dede.
90 minutes – People starting to leave; mostly English fans though. The Ghana section is still packed. The stadium announcer declares, “the fourth official has added a minimum of 3 minutes of added…feck it, Goaaaaaaaaaaaaaaaaaaaallllllaso! Basically every is going mental! Asamoah has Gyan it again. *I’ll go grab my coat*.
Game Over – but we’re still making noise as we make our way outside the stadium. Gyama all the way down the stairs.
10:00pm – Outside the stadium and people are burning(technical term) Jamma. A B C D, E F G H, I J K L, M N O P and the KPALOGO.
11:00pm – We finally make our way down to our car. We bump into a man who claims Richard Kingston is 60 years old because when he was a baby, Kingston was 20 years old.
Midnight – Back in traffic.
12:30am – We stop at a motorway service station for fuel and bladder service. A few Mansfield Town F.C players are on the fruit machines, and Oh, we bump into Glen Johnson in the toilets. The guy is pretending to be on his phone so he doesn’t get stopped by anyone for pictures. Oldest trick in the book, Glen.
12:40am – Back on the road again. I decide to take a 1 hour power nap, which turns into almost 3.
3:30am: Finally back home. What a day!